North Carolina, 2020

Hail and Damaging Wind in North Carolina, September 25, 2020

September 25, 2020 · NWS RAH · 30 events in 4 counties and zones

The remnant low from Tropical Cyclone Beta was moving from north Alabama into Georgia, along a warm frontal zone across South Carolina and south-central North Carolina to the northern Outer Banks. Meanwhile, a mid level shortwave trough was tracking eastward across southwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnant low from Tropical Cyclone Beta was moving from north Alabama into Georgia, along a warm frontal zone across South Carolina and south-central North Carolina to the northern Outer Banks. Meanwhile, a mid level shortwave trough was tracking eastward across southwestern Virginia. Convection began to increase in a broad band just south of central North Carolina, and it was from this that two distinct cells started accelerating to the north-northeastward, with the leftmost cell eventually becoming dominant and intensifying over northeast Lee County as it move to the of the surface boundary. It produced a swath of large hail across western Wake County before starting to weaken over far northwest Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 25, 2:42 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 25, 2:42 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
342 PM EDT Fri Sep 25 2020

.SYNOPSIS...
A weak coastal front will try to move inland into the Coastal Plain
this afternoon, as low pressure (remnants of TC Beta) approach from
the southwest. This weak low pressure will move NE along the warm
front this afternoon and evening, shifting to the coast tonight. The
front will linger over eastern NC into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Friday...

Water vapor satellite showed an upper-level trough swinging across
the Blue Ridge, and an upper-level low across eastern TX. Radar
showed a line of rain stretching from the Sandhills to the northern
Coastal Plain along a warm front, and additional showers along the
short-wave trough across the Blue Ridge. Conditions have been fairly
stable thus far today, so most areas across the Piedmont have
received low rain rates and mostly beneficial rain. Rainfall has
varied from 0.50 to 1.50 inches across the Piedmont, with isolated
higher values across the Sandhills. Latest SPC mesoanalysis shows 25
kt of 0-1 km shear across the Coastal Plain, however conditions are
very stable. Only areas with MLCAPE currently greater than 500 J/kg
resides in SC, with only 100-500 J/kg across portions of the
Sandhills and southern Coastal Plain.

Some breaks in the clouds are expected across southern portions of
central NC this afternoon, which will help destabilize the
environment and could generate thunderstorms with strong wind gusts
across the area. Shear values also suggest the possibility of an
isolated tornado where stronger, rotating storms develop, mainly
over the Sandhills and southern Coastal Plain. Precipitable water
ranges from 1.9 inches over the southern Coastal Plain, to 1.4
inches over the Triad. Isolated flash flooding is possible where
stronger storms train over the Sandhills and Coastal Plain, however
minor flooding is most likely across the region. High-res models
show the strongest storms diminishing by late evening across the
Coastal Plain, with scattered showers lingering across the eastern
half of the state along the stalled warm front.

Fog/mist will also develop tonight across most areas, reducing
visibility down to a few miles. Low temperatures will range from the
low 60s in the NW to the upper 60s in the SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 335 PM Friday...

As the mid-level trough moves to the east and offshore on Saturday,
skies should begin to clear after widespread low clouds and fog
Saturday morning. A few scattered showers will continue on Saturday,
mainly across the Coastal Plain. But upper forcing will be weak and
any rain will be much lighter than today, generally around a tenth
of an inch or less. Instability may be sufficient for a slight
chance of thunder, but with the mid-level trough moving away, shear
will be very weak, so not expecting a severe storm threat. Mid-level
ridging will briefly move across the area Saturday night into early
Sunday, resulting in dry conditions and continued clearing skies.
High temperatures on Saturday will be near-normal, generally mid-70s
to lower-80s, with lows Saturday night in the low-to-mid-60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 340 PM Friday...

Height falls and a vorticity lobe from a weak shortwave will result
in a few additional showers Sunday afternoon into Monday morning.
Again any rain amounts should be light and only have slight chance
to low chance POPs across central NC at this time. Shower and storm
coverage should increase on Monday as a strong upper trough and cold
front begin to approach central NC from the west, with the best
chance across southern zones. Shear still looks weak so not
expecting a severe threat on Monday at this time.

As the broad upper trough and cold front approach the region, shower
and storm chances increase further on Tuesday, with likely POPs
across western zones and high chance elsewhere. Models even show a
closed mid-level low developing over the Southeast US, and with very
strong 500 mb flow over the region, this would be a favorable
pattern for severe storms in central NC. On Wednesday, uncertainty
increases with models differing on timing of the frontal passage.
The 12z GFS moves the front through the area Tuesday night - early
Wednesday, resulting in dry cool conditions from Wednesday through
Friday. The 12z ECMWF, on the other hand, holds back the closed low
longer and doesn't bring the front through until Wednesday night.
This would result in more showers and storms on Wednesday. However,
the ECMWF has trended significantly faster from its 00z run which
held back the frontal passage until Thursday night. In addition,
this solution appears to be an outlier and most ECMWF ensembles were
faster than the 00z operational run. This combined with the greater
consistency in the GFS compared to the ECMWF make the forecast lean
toward the GFS at this time. Still increased POPs to low chance on
Wednesday and Wednesday night due to the uncertainty. After the
frontal passage, a strong upper trough will settle over the Eastern
US, resulting in cool and dry weather for Thursday and Friday.

As for temperatures, highs Sunday through Tuesday will be near-
normal (upper-70s to lower-80s), with lows in the 60s. Temperatures
on Wednesday and Thursday will depend on the exact frontal timing,
but regardless, once the front does pass the region a cool fall-like
air mass will settle across the region as the strong upper trough
brings Canadian air down into the Eastern US. Highs behind the front
will be in the low-to-mid-70s. A secondary reinforcing cold front
looks to pass through the area Thursday night, resulting in even
cooler temperatures on Friday with highs in the mid-60s to near 70.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

24 Hour TAF Period: MVFR to IFR conditions with widespread RA/SHRA
will continue through the day. Isolated TSRA are possible this
afternoon and evening near KFAY/KRWI. Stronger storms could have
gusty surface winds. Precipitation will end from late tonight through
early Sat, however low VIS and ceilings will linger through early
Sat morning.

Outlook: Scattered SHRA are possible near KRWI Sat aftn. SHRA return
to the forecast Sunday through Wednesday, with best chances Tuesday
as a front approaches the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJT
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...JJT
Hazardous weather outlook, Sep 25, 2:38 AM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
338 AM EDT Fri Sep 25 2020

NCZ007>011-021>028-038>043-073>077-083-084-260745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
338 AM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread rain and showers are expected through early this evening.
Storm total rainfall of 1 to locally 2 inches will be possible.
This may result in minor flooding, especially in urban areas and
around small creeks and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-085-086-088-089-260745-
Wayne-Scotland-Hoke-Cumberland-Sampson-
338 AM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this afternoon and early
this evening. An isolated thunderstorm may become severe, with the
main hazard of a damaging wind gust to near 60 mph. An isolated
tornado is also possible.

In addition, locally heavy rain is possible today. This may result
in minor flooding, mostly in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 4:15 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
515 PM EDT Fri Sep 25 2020

NCZ078-088-089-252200-
Sampson NC-Wayne NC-Cumberland NC-
515 PM EDT Fri Sep 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
CENTRAL SAMPSON AND SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 600 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Clinton to
Howellsville. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clinton, Mount Olive, Roseboro, Garland, Turkey, Seven Springs,
Cliffs Of The Neuse State Park and Bushy Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3475 7839 3485 7850 3485 7870 3514 7831
      3525 7783 3518 7783 3515 7789 3517 7793
      3516 7797 3519 7802 3517 7816 3509 7817
      3490 7815 3479 7818 3471 7829 3470 7837
TIME...MOT...LOC 2115Z 257DEG 37KT 3511 7832 3469 7889

Green

The radar

The Raleigh/Durham radar (KRAX), 66 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

29 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
September 25, 5:20 PM EST
Where
Lee County, 0.47 mi WSW of Jonesboro
Measured
1 in hail
Reported by
Public
Coordinates
35.469, -79.178

Quarter size hail was reported near the intersection of Washington Avenue and Fields Drive.

Hail, Moore

When
September 25, 5:45 PM EST
Where
Moore County, 0.97 mi W of Southern Pines Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.229, -79.397

Quarter size hail was reported at the intersection of Mill Creek Road and Airport Road.

Hail, Wake

When
September 25, 6:45 PM EST
Where
Wake County, 2.67 mi NW of Newhill
Measured
2.25 in hail
Reported by
Public
Coordinates
35.710, -78.960

Hail, Wake

When
September 25, 6:49 PM EST
Where
Wake County, 0.69 mi N of Newhill
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -78.930

Hail, Wake

When
September 25, 6:51 PM EST
Where
Wake County, 2.67 mi NW of Newhill
Measured
2 in hail
Reported by
Public
Coordinates
35.710, -78.960

Hail, Wake

When
September 25, 6:54 PM EST
Where
Wake County, 1.78 mi NW of Friendship
Measured
1.75 in hail
Reported by
Public
Coordinates
35.720, -78.920

Hail, Wake

When
September 25, 6:54 PM EST
Where
Wake County, 0.89 mi NW of Apex
Measured
0.75 in hail
Reported by
Public
Coordinates
35.740, -78.880

Hail, Wake

When
September 25, 6:56 PM EST
Where
Wake County, 0.69 mi N of Friendship
Measured
0.75 in hail
Reported by
Public
Coordinates
35.710, -78.900

Hail, Wake

When
September 25, 6:57 PM EST
Where
Wake County, 2.15 mi NNW of Friendship
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -78.910

Hail, Wake

When
September 25, 6:58 PM EST
Where
Wake County, 0.89 mi SE of Upchurch
Measured
1 in hail
Reported by
Public
Coordinates
35.770, -78.860

Hail, Wake

When
September 25, 6:58 PM EST
Where
Wake County, 1.32 mi WNW of Green Level
Measured
1.75 in hail
Reported by
Public
Coordinates
35.790, -78.920

Hail, Wake

When
September 25, 6:59 PM EST
Where
Wake County, 0.89 mi SE of Upchurch
Measured
1 in hail
Reported by
Public
Coordinates
35.770, -78.860

Hail, Wake

When
September 25, 7:00 PM EST
Where
Wake County, 0.35 mi E of Carpenter
Measured
2 in hail
Reported by
Public
Coordinates
35.820, -78.874

Two inch diameter hail was reported near the intersection of Highway 55 and Indian Wells Road.

Hail, Wake

When
September 25, 7:01 PM EST
Where
Wake County, 0.69 mi N of Upchurch
Measured
1 in hail
Reported by
Public
Coordinates
35.790, -78.870

Hail, Wake

When
September 25, 7:02 PM EST
Where
Wake County, 0.89 mi SE of Upchurch
Measured
0.75 in hail
Reported by
Public
Coordinates
35.770, -78.860

Hail, Wake

When
September 25, 7:05 PM EST
Where
Wake County, 0.56 mi W of Morrisville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.820, -78.840

Hail, Wake

When
September 25, 7:07 PM EST
Where
Wake County, 0.56 mi E of Carpenter
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -78.870

Hail, Wake

When
September 25, 7:07 PM EST
Where
Wake County, 2.98 mi NNW of Morrisville
Measured
2 in hail
Reported by
Public
Coordinates
35.860, -78.850

Hail, Wake

When
September 25, 7:08 PM EST
Where
Wake County, 0.89 mi NW of Morrisville
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -78.840

Hail, Wake

When
September 25, 7:09 PM EST
Where
Wake County, 1.68 mi E of Upchurch
Measured
0.75 in hail
Reported by
Public
Coordinates
35.780, -78.840

Hail, Wake

When
September 25, 7:09 PM EST
Where
Wake County, Morrisville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.820, -78.830

Hail, Wake

When
September 25, 7:09 PM EST
Where
Wake County, 1.32 mi WNW of Morrisville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.830, -78.850

Hail, Wake

When
September 25, 7:10 PM EST
Where
Wake County, 1.78 mi NW of Morrisville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.840, -78.850

Hail, Durham

When
September 25, 7:12 PM EST
Where
Durham County, 1.78 mi NE of Clegg
Measured
1 in hail
Reported by
Public
Coordinates
35.890, -78.830

Hail, Durham

When
September 25, 7:13 PM EST
Where
Durham County, 1.78 mi NE of Clegg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.890, -78.830

Thunderstorm Wind, Wake

When
September 25, 7:15 PM EST
Where
Wake County, 1.49 mi NNW of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.920, -78.740

Multiple trees were reported down near the intersection of Leesville Road and Crestmont Drive.

Hail, Wake

When
September 25, 7:15 PM EST
Where
Wake County, 3.13 mi WSW of Raleigh Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.710, -78.720

Hail, Durham

When
September 25, 7:18 PM EST
Where
Durham County, 1.49 mi NNE of Clegg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.890, -78.840

Hail, Wake

When
September 25, 7:23 PM EST
Where
Wake County, 2.36 mi NNW of Leesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.930, -78.750

Hail, Wake

When
September 25, 7:25 PM EST
Where
Wake County, 3.94 mi WNW of Bayleaf
Measured
1.25 in hail
Reported by
Public
Coordinates
35.960, -78.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 922216, 922217, 922218, 922219, 922220, 922221, 922222, 922223, 922224, 922225, 922226, 922227, 922228, 922229, 922230, 922231, 922232, 922233, 922234, 922235, 922236, 922237, 922238, 922239, 922240, 919813, 922241, 922242, 922243, 922244.